Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Feb 24, 2012, 3:49 PM EST for Randolph County, North Carolina. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2012, 3:49 PM EST (20:49 UTC)
- Expired
- Feb 24, 2012, 4:45 PM EST
- In force
- 56 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 123 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 4:23 PM EST | TSTM WND DMG | 2 E Asheboro, NC | TREE DOWN ON POWER LINE AT OLD CEDAR FALLS RD. |
| Feb 24, 4:23 PM EST | TSTM WND DMG | 3 Ene Asheboro, NC | TREE DOWN AT CEDAR FALLS RD AND HENLEY COUNTRY RD. |
| Feb 24, 4:40 PM EST | TSTM WND DMG | 6 Ssw Coleridge, NC | POWER POLE BROKEN AND POWER LINES DOWN ON ERECT RD. |
| Feb 24, 4:41 PM EST | TSTM WND DMG | Staley, NC | ONE TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 1:19 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
490 WUUS52 KRAH 242049 SVRRAH NCC151-242145- /O.NEW.KRAH.SV.W.0008.120224T2049Z-120224T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 349 PM EST FRI FEB 24 2012 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 445 PM EST * AT 345 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM ARCHDALE TO 38 MILES WEST OF NEW HOPE...OR ALONG A LINE EXTENDING FROM HIGH POINT TO 10 MILES NORTHWEST OF CONCORD...MOVING EAST AT 50 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF STORMS. * LOCATIONS IMPACTED INCLUDE... ARCHDALE... RANDLEMAN... MARTHA... LIBERTY...ASHEBORO... NEW HOPE...ULAH... SEAGROVE...COLERIDGE... PRECAUTIONARY/PREPAREDNESS ACTIONS... STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY DAMAGING WINDS CAN BE DEADLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR CENTRAL NORTH CAROLINA. && LAT...LON 3592 8004 3590 7954 3552 7956 3551 8006 TIME...MOT...LOC 2048Z 269DEG 45KT 3595 7996 3553 8066 $$ VINCENT
2 follow-up statements
059
WWUS52 KRAH 242124
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EST FRI FEB 24 2012
NCC151-242145-
/O.CON.KRAH.SV.W.0008.000000T0000Z-120224T2145Z/
RANDOLPH NC-
424 PM EST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EST
FOR RANDOLPH COUNTY...
AT 423 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF LIBERTY TO 8 MILES
WEST OF NEW HOPE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF GRAHAM TO 11 MILES NORTH OF ALBEMARLE...MOVING EAST AT 50 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...FRANKLINVILLE...
ULAH...STALEY...RAMSEUR...SEAGROVE AND COLERIDGE.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3574 8005 3591 7978 3591 7975 3591 7967
3590 7954 3552 7956 3551 8006
TIME...MOT...LOC 2124Z 269DEG 45KT 3592 7947 3552 8015
$$
VINCENT087
WWUS52 KRAH 242138
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EST FRI FEB 24 2012
NCC151-242145-
/O.CON.KRAH.SV.W.0008.000000T0000Z-120224T2145Z/
RANDOLPH NC-
438 PM EST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EST
FOR RANDOLPH COUNTY...
AT 432 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 14 MILES EAST OF LIBERTY TO NEW HOPE...OR
ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF GRAHAM TO 13 MILES
NORTHWEST OF TROY...MOVING EAST AT 50 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SEAGROVE AND COLERIDGE.
THIS WARNING WILL BE ALLOWED TO EXPIRE AT 445 PM FOR NORTHWESTERN
RANDOLPH COUNTY. A SEPARATE SEVERE THUNDERSTORM WARNING REMAINS IN
EFFECT UNTIL 530 PM FOR SOUTHEASTERN RANDOLPH AND CHATHAM COUNTIES.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3567 8005 3591 7966 3590 7958 3590 7954
3552 7956 3551 8006
TIME...MOT...LOC 2136Z 269DEG 45KT 3592 7928 3552 7996
$$
VINCENTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:20 PM EST, 29 minutes earlier.
Area forecast discussion, Feb 24, 3:20 PM EST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EST FRI FEB 24 2012 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS THE REGION LATER TODAY. STRONG SOUTHWESTERLY WINDS AND THE POTENTIAL FOR SEVERE WEATHER WILL ACCOMPANY THE FRONT THIS AFTERNOON THROUGH MID EVENING. COOLER AND DRIER CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT FOR THE WEEKEND. && .NEAR TERM /THROUGH SATURDAY NIGHT/... AS OF 310 PM FRIDAY... ...MODERATE RISK OF SEVERE WEATHER WITH DAMAGING WINDS AND POSSIBLE TORNADOES TODAY... THROUGH THIS EVENING: THE SURFACE COLD FRONT ACCORDING TO THE LATEST MESOANALYSIS HAS PUSHED WELL INTO THE NC MOUNTAINS. STRONG TO SEVERE CONVECTION CONTINUES TO STREAK ACROSS SOUTHEAST NC... SUPPORTED IN LARGE PART BY A LOW LEVEL JET STREAK AND ASSOCIATED MASS CONVERGENCE. WITH EARLY-DAY SURFACE HEATING COMBINED WITH WEAK MID LEVEL COOLING... THE COLUMN CONTINUES TO DESTABILIZE WITH SURFACE CAPE ESTIMATED TO BE AROUND 400-1000 J/KG ACROSS THE AREA (AND MEASURED AT AROUND 400 J/KG ON THE SPECIAL 18Z GSO SOUNDING)... ALTHOUGH THE BLOWOFF FROM THESE SOUTHEAST STORMS AND FROM EARLIER SC/GA CONVECTION HAS SPREAD ACROSS EAST-CENTRAL NC AND TEMPERED THE INSTABILITY A BIT HERE... DESPITE SURFACE DEW POINTS WELL INTO THE 60S. THE INTENSE WIND FIELD (0-6 KM SHEAR NEAR 70 KTS AND 0-1 KM SHEAR OF AROUND 40 KTS) WILL REMAIN SUPPORTIVE OF ORGANIZED SEVERE CONVECTION... AND WE HAVE INDEED SEEN THESE DISCRETE CELLS AND BOWING SEGMENTS BECOME MORE ORGANIZED OVER THE WESTERN PIEDMONT... JUST A BIT AHEAD OF THE FRONT... IN THE LAST HOUR. FURTHER DEVELOPMENT INTO A MATURE QLCS SHOULD BRING A WIDESPREAD THREAT OF DAMAGING WINDS FOR THE REST OF THE AFTERNOON INTO EARLY EVENING. ISOLATED TORNADOES REMAIN POSSIBLE GIVEN THE NICELY CURVED HODOGRAPH THROUGH THE LOWEST 3 KM NOTED ON RUC PROXIMITY SOUNDINGS... AND DEEP MOISTURE (BLENDED TPW IMAGERY SHOWING VALUES AROUND 200% OF NORMAL) WITH HIGH DEW POINTS SHOULD ENSURE SUFFICIENTLY LOW LCL HEIGHTS FOR A POSSIBLE STRONG TORNADO OR TWO. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR ALL OF CENTRAL NC. EXPECT THE SURFACE FRONT AND PRECEDING STORMS TO SWEEP EAST OF THE FORECAST AREA BY MID EVENING... FOLLOWED BY FAIR SKIES AND FALLING TEMPS OVERNIGHT. LOWS 34-42 WITH THE LOWER TROPOSPHERE REMAINING WINDY AND WELL-MIXED OVERNIGHT WITH COLD AIR ADVECTION. FOR SATURDAY/SATURDAY NIGHT: THE MID LEVEL LOW TRACKING OVER LAKES ERIE/ONTARIO AND UP THE ST LAWRENCE VALLEY OVERNIGHT WILL MOVE TO THE CANADIAN MARITIMES SATURDAY... AS THE MID LEVEL TROUGH AXIS SHIFTS OVER NC. THE MSLP GRADIENT REMAINS QUITE TIGHT SUCH THAT WINDS WILL INCREASE ANEW AFTER SUNRISE TO SUSTAINED 17-23 MPH WITH GUSTS TO AROUND 30-35 MPH... LASTING THROUGH EARLY AFTERNOON BEFORE SLOWLY DIMINISHING AS THE LARGE SURFACE HIGH BUILDS IN FROM THE WEST. THESE WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES WILL BRING ABOUT A RISK OF ADVERSE FIRE WEATHER CONDITIONS (SEE DISCUSSION BELOW). STRONG LOW LEVEL COLD AIR ADVECTION AND UPSTREAM TEMPS TODAY POINT TO HIGHS OF 52-58 SATURDAY... UNDER MOSTLY SUNNY SKIES. CLEAR SATURDAY NIGHT WITH CHILLY LOWS OF 25-30 AS WINDS DIMINISH TO NEARLY CALM DURING THE NIGHT. -GIH && .SHORT TERM /SUNDAY THROUGH MONDAY/... AS OF 120 PM FRIDAY... THE SOUTHERN STREAM WAVE OVER MEXICO WILL LIFT NORTHEASTWARD AND DEAMPLIFY ACROSS THE CAROLINAS ON SUNDAY. SINCE STABLE SURFACE HIGH PRESSURE (~1030-1035 MB) WILL PREVAIL DURING THAT TIME...EXPECT ONLY CONSIDERABLE HIGH CLOUDINESS IN ASSOCIATION WITH THE WAVE ALOFT. HIGH TEMPERATURES...ADJUSTED DOWN SEVERAL DEGREES FROM THE PREVIOUS FORECAST...ARE EXPECTED TO RISE TO WITHIN A DEGREE OR TWO OF 50 DEGREES. HIGH PRESSURE WILL THEN DRIFT OFFSHORE BUT CONTINUE TO EXTEND WESTWARD ACROSS NC AND MAINTAIN FAIR WEATHER THROUGH EARLY NEXT WEEK. GOOD RADIATIONAL COOLING WITH PROJECTED LOW LEVEL THICKNESSES AROUND 1320 METERS SUGGESTS LOWS IN THE UPPER 20S TO LOWER 30S...WHILE DEVELOPING RETURN FLOW BY LATE MON SHOULD ALLOW TEMPERATURES TO CLIMB INTO THE LOWER TO MIDDLE 60S. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 145 PM FRIDAY... MON NIGHT-TUE NIGHT: A LOW LEVEL WARM ADVECTION REGIME WILL SUPPORT INCREASING MOISTURE IN THE LOWEST 10 THOUSAND FT LATE MON NIGHT AND ESPECIALLY TUE...WHICH WILL PROVIDE FOR INCREASING CLOUDINESS...AND A CHANCE OF SHOWERS MAINLY OVER THE SOUTHERN AND WESTERN PORTIONS OF THE CWFA TUE...AND AREA-WIDE WITH A WARM FRONTAL PASSAGE TUE NIGHT. TEMPERATURES WILL ACCORDINGLY FURTHER MODERATE - MIDDLE 30S TO AROUND 40 DEGREES MON NIGHT...MIDDLE 60S TUE...AND MOSTLY PRIOR TO MIDNIGHT LOWS IN THE MIDDLE 40S TO LOWER 50S (COOLEST NE) COURTESY OF THE PASSING WARM FRONT. WED-FRI: A PAIR OF UPPER TROUGHS...IN A PROGRESSIVE UPPER FLOW PATTERN ACROSS THE CONUS...WILL SUPPORT A COUPLE OF MIGRATORY SURFACE CYCLONES TO OUR NW (MUCH LIKE THE MAJORITY OF THIS WINTER WEATHER SEASON) OWING TO A PERSISTENT 588 DM SUB-TROPICAL RIDGE OVER THE CARIBBEAN. GUIDANCE SUGGESTS THE FRONT TRAILING THE FIRST CYCLONE WILL CROSS THE MIDDLE ATLANTIC REGION WITH A GOOD CHANCE OF SHOWERS (AND PERHAPS A FEW STORMS DUE TO THE PRECEDING WARMTH IN THE 70S) WED INTO WED NIGHT. CLEARING AND TURNING COOLER...BUT STILL ABOVE AVERAGE...FOR THU-THU NIGHT...BEFORE THE THE SECOND FRONTAL SYSTEM BRINGS ANOTHER THREAT OF SHOWERS BY THE END OF THE WORK WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 105 PM FRIDAY... WITH A COMBINATION OF STRONG GUSTY WINDS AND A PERIOD OF STRONG TO POSSIBLY SEVERE STORMS AHEAD OF AN INCOMING COLD FRONT... ADVERSE AVIATION CONDITIONS ARE LIKELY AT CENTRAL NC TERMINAL FORECAST SITES THIS AFTERNOON INTO EARLY EVENING... FIRST AT INT/GSO 18Z-22Z... THEN AT RDU 19Z-23Z... AND AT RWI AT 20Z-00Z. FAY WILL SEE AN EXTENDED THREAT OF STORMS FROM 18Z THROUGH 00Z AS STORMS TRAIN REPEATEDLY OVER THE AREA. BACKGROUND WINDS FROM THE SW SUSTAINED AT 16-23 KTS WILL OCCASIONALLY GUST TO 25-35 KTS OUTSIDE OF ANY STORMS... AND THIS STRONG WIND SHEAR IN THE LOWEST FEW THOUSAND FEET MAY INDUCE MECHANICAL TURBULENCE THAT COULD BE HAZARDOUS ESPECIALLY TO SMALL AIRCRAFT. NOTE THAT THESE PREFRONTAL WIND IS A STRONG CROSSWIND AT INT. STRONG TO POSSIBLY SEVERE STORMS COULD BRING LOCAL WIND GUSTS IN EXCESS OF 60 KTS WITH A LESSER THREAT OF HAIL THROUGH THE REST OF THE AFTERNOON INTO EARLY EVENING. ISOLATED TORNADOES ARE ALSO POSSIBLE. DOMINANT VFR CIGS/VSBYS WILL DROP TO MVFR AND IFR IN AND NEAR SHOWERS/STORMS. THE RISK OF STORMS WILL BE OVER BY 22Z-02Z... HOWEVER WITH COLD FRONTAL PASSAGE THE WINDS WILL SHIFT AROUND TO WNW (270-300 DEGREES) AND REMAIN STRONG THROUGH THE NIGHT AT 10-20 KTS PERIODICALLY GUSTING TO 20-25 KTS. MAINLY WESTERLY WINDS WILL PICK BACK UP SATURDAY MORNING AT 15-20 KTS SUSTAINED AND GUSTING TO 25-30 KTS. VFR CONDITIONS ARE EXPECTED FROM MID EVENING THROUGH SATURDAY. LOOKING BEYOND EARLY SATURDAY AFTERNOON: WINDS WILL DIMINISH BY 22Z SATURDAY. MVFR/IFR FOG/STRATUS IS POSSIBLE TUESDAY MORNING INTO WEDNESDAY IN ASSOCIATION WITH AN APPROACHING FRONTAL SYSTEM. STRENGTHENING WINDS FROM THE SW ARE ALSO POSSIBLE WEDNESDAY. -GIH && .FIRE WEATHER... AS OF 140 PM FRIDAY... ...RED FLAG WATCH FOR SATURDAY AFTERNOON FOR NORTHWEST PIEDMONT... STRONG GUSTY SOUTHWEST WINDS OF 35 TO 40 MPH AHEAD OF A COLD FRONT WILL SHIFT TO WEST NORTHWEST LATE THIS AFTERNOON AND EVENING IN THE WAKE OF THE EXITING FRONT. TEMPERATURES OUTSIDE SHOWERS ARE IN THE MID TO UPPER 70S THIS AFTERNOON. LOWEST RELATIVE HUMIDITIES WILL BE MODEST... FALLING NO LOWER THAN 35 PERCENT THIS EVENING BEFORE RISING OVERNIGHT. RAINFALL WILL BE SPOTTY IN THE WEST... WITH WIDESPREAD RAINS IN THE EAST OF AS MUCH AS ONE INCH. SCATTERED THUNDERSTORMS ARE FORECAST... MAINLY EAST. BREEZY WEST NORTHWEST WINDS 15 TO 20 MPH WITH GUSTS OF 30 TO 35 MPH ARE EXPECTED BY MID MORNING SATURDAY... CONTINUING INTO THE AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL FALL TO 15 TO 25 PERCENT. HOWEVER IT WILL BE MUCH COOLER WITH HIGHS IN THE 50S. A RED FLAG WATCH WILL BE ISSUED FOR MUCH OF WESTERN NORTH CAROLINA WEST OF HIGHWAY 220. ANY POSSIBLE RED FLAG WATCH WILL BE ADJUSTED SATURDAY MORNING BASED ON RAINFALL FALLING THIS AFTERNOON. && .RAH WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR NCZ007-021>023-038-039-073. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...MWS LONG TERM...MWS AVIATION...HARTFIELD FIRE WEATHER...99
Hazardous weather outlook, Feb 24, 1:41 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 141 PM EST FRI FEB 24 2012 NCZ009>011-026>028-041>043-077-078-085-086-088-089-251845- VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON- HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 141 PM EST FRI FEB 24 2012 ...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. A STRONG COLD FRONT WILL CROSS CENTRAL NC THIS AFTERNOON AND MOVE OFFSHORE THIS EVENING. THUNDERSTORMS AHEAD OF THE FRONT WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH PRIMARY THREATS OF DAMAGING WINDS AND ISOLATED TORNADOES. THE GREATEST THREAT IN THIS AREA WILL OCCUR BETWEEN 3 PM AND 7 PM. PEOPLE ACROSS THE AREA SHOULD MAKE THE NECESSARY PREPARATIONS NOW TO BE READY FOR SEVERE WEATHER. REGARDLESS OF THE SEVERE THREAT... STRONG SOUTHWESTERLY WINDS WILL BECOME WESTERLY BEHIND THE FRONT THIS EVENING. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 TO 45 MPH ARE LIKELY. ISOLATED HIGHER WIND GUSTS WILL BE POSSIBLE. WINDS OF THIS MAGNITUDE MAY PRODUCE ISOLATED DAMAGE TO TREES AND POWER LINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG WINDS GUSTS OF 30 TO 35 MPH ON SATURDAY COMBINED WITH AFTERNOON RELATIVE HUMIDITIES FALLING TO 20 TO 25 PERCENT WILL RESULT IN ADVERSE FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS DISCOURAGED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ007-008-021>025-038>040-073>076-083-084-251845- PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON- RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 141 PM EST FRI FEB 24 2012 ...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING... ...INCREASED FIRE DANGER IN EFFECT UNTIL 9 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. INCREASED FIRE DANGER. A STRONG COLD FRONT WILL CROSS CENTRAL NC THIS AFTERNOON AND MOVE OFFSHORE THIS EVENING. THUNDERSTORMS AHEAD OF THE FRONT WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH PRIMARY THREATS OF DAMAGING WINDS AND ISOLATED TORNADOES. THE GREATEST THREAT IN THIS AREA WILL OCCUR BETWEEN 2 PM AND 6 PM. PEOPLE ACROSS THE AREA SHOULD MAKE THE NECESSARY PREPARATIONS NOW TO BE READY FOR SEVERE WEATHER. REGARDLESS THE SEVERE THREAT... STRONG SOUTHWESTERLY WINDS AHEAD OF THE FRONT WILL BECOME WESTERLY BEHIND THE FRONT LATE THIS AFTERNOON AND EVENING. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH ARE LIKELY. ISOLATED HIGHER WIND GUSTS WILL BE POSSIBLE. WINDS OF THIS MAGNITUDE MAY PRODUCE ISOLATED DAMAGE TO TREES AND POWER LINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG WINDS GUSTS OF 30 TO 35 MPH ON SATURDAY COMBINED WITH AFTERNOON RELATIVE HUMIDITIES FALLING TO 20 TO 25 PERCENT WILL RESULT ADVERSE FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS DISCOURAGED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. GIH
In the hours before
Special weather statement, Feb 24, 1:24 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EST FRI FEB 24 2012
NCZ088-089-241915-
CUMBERLAND-SAMPSON-
124 PM EST FRI FEB 24 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND SOUTHERN
CUMBERLAND COUNTIES THROUGH 215 PM EST...
AT 122 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
LUMBERTON...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GARLAND AND HARRELLS.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3461 7832 3467 7833 3485 7850 3484 7890
3519 7817 3519 7816 3489 7814 3474 7819
3471 7811 3468 7815 3455 7825
TIME...MOT...LOC 1822Z 253DEG 50KT 3472 7890
22Special weather statement, Feb 24, 2:26 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EST FRI FEB 24 2012
NCZ089-242030-
SAMPSON-
226 PM EST FRI FEB 24 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 330 PM EST...
AT 225 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING GARLAND TO WARSAW....MOVING EAST AT 60 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GARLAND AND HARRELLS.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3461 7832 3467 7833 3471 7839 3474 7839
3481 7845 3501 7815 3489 7814 3474 7819
3472 7814 3472 7811 3471 7811 3468 7815
3456 7824 3455 7826
TIME...MOT...LOC 1925Z 251DEG 51KT 3497 7807 3480 7829
22Special weather statement, Feb 24, 2:37 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EST FRI FEB 24 2012
NCZ021-242030-
FORSYTH-
237 PM EST FRI FEB 24 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 330
PM EST...
AT 236 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 14 MILES
WEST OF HUNTSVILLE...OR ABOUT 14 MILES WEST OF EAST BEND...MOVING
EAST AT 75 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DONNAHA...RURAL HALL...
STANLEYVILLE...AND BELEWS CREEK.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3612 8050 3612 8046 3614 8044 3621 8045
3622 8044 3624 8046 3626 8045 3626 8003
3620 8004 3607 8051 3609 8052
TIME...MOT...LOC 1936Z 252DEG 65KT 3617 8071
VINCENTLocal storm report, Feb 24, 3:00 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM NON-TSTM WND GST SMITH REYNOLDS APT 36.14N 80.23W
02/24/2012 M41 MPH FORSYTH NC ASOS
WINSTON SALEM AIRPORT KINT GUSTED TO 41 MPH AT 105 PM
&&
EVENT NUMBER RAH1200063
VINCENTLocal storm report, Feb 24, 3:09 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM NON-TSTM WND GST RDU INTERNATIONAL AIRPO 35.88N 78.79W
02/24/2012 M45 MPH WAKE NC ASOS
RDU AIRPORT GUSTED TO 45 MPH AT 159 PM
&&
EVENT NUMBER RAH1200064
VINCENTLocal storm report, Feb 24, 3:46 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 W RURAL HALL 36.24N 80.36W
02/24/2012 E1.50 INCH FORSYTH NC PUBLIC
NEAR GOLF BALL SIZED HAIL AND NUMEROUS TREES DOWN IN
TOBACCOVILLE.
&&
EVENT NUMBER RAH1200065
MCLAMBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 12:07 PM EST | Special Weather Statement | RAH | Cumberland, Hoke, Sampson, Scotland, Wayne | 53 min |
| Feb 24, 1:24 PM EST | Special Weather Statement | RAH | Sampson | 51 min |
| Feb 24, 2:08 PM EST | Fire Weather Watch | RAH | Alamance, Davidson, Forsyth, Guilford, Person, Randolph and 1 more | 16 hr |
| Feb 24, 2:26 PM EST | Special Weather Statement | RAH | Sampson | 64 min |
| Feb 24, 2:37 PM EST | Special Weather Statement | RAH | Forsyth | 53 min |
| Feb 24, 2:58 PM EST | Severe Thunderstorm Warning | RAH | Forsyth | 47 min |
| Feb 24, 3:15 PM EST | Severe Thunderstorm Warning | RAH | Davidson | 60 min |
| Feb 24, 3:35 PM EST | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 55 min |
| Feb 24, 4:10 PM EST | Severe Thunderstorm Warning | RAH | Alamance, Orange, Person | 65 min |
| Feb 24, 4:16 PM EST | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Stanly | 49 min |
| Feb 24, 4:34 PM EST | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 56 min |
| Feb 24, 4:36 PM EST | Special Weather Statement | RAH | Chatham, Durham, Franklin, Granville, Harnett, Lee and 4 more | 84 min |
| Feb 24, 4:42 PM EST | Severe Thunderstorm Warning | RAH | Durham, Granville, Vance | 63 min |
| Feb 24, 5:04 PM EST | Severe Thunderstorm Warning | RAH | Franklin, Wake, Warren | 56 min |
| Feb 24, 5:31 PM EST | Special Weather Statement | RAH | Edgecombe, Halifax, Nash | 89 min |
| Feb 24, 5:38 PM EST | Severe Thunderstorm Warning | RAH | Halifax, Warren | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.